After gaining 10 pounds since starting on the pump last August, I've been back on shots this past week to see if it would make a difference. I've had little appetite and better control. Any other experiences with this? I started 25 mcg synthroid several months ago and that seemed to make things worse too but I'm going to start another thread about that.
I suggest thinking about symlin instead of going off the pump. Symlin has reduced my insulin intake dramatically and i was able to over come the weight gain. . There are several articles on this site about symlin, but i have to say it has been a great addition to my diabetic regiment.
Oh and no, i would never go back to shots. True symlin is an injectable, but I was up to 6 to 8 shots per day and the otu come of that was my rapid weight gain.
A friend of mine has gone back to MDI because of several infections he had on his injection sites. The other thing he was very critical about was the periodic site changes. A high frequency helps to avoid infections. At the same time there was a likelyhood that the site did not absorb properly. This meant for him that 1 of 4 days was under the risk of bad site absorbtion. He needed to have significant better glucose control with the pump to compensate that risk. But being in the A1c range under 6 with both treatments he decided to switch back. This was a very rational decision for him.
This is not a general argument against pumping. We should not forget that many people in the pumpers group need to be pumpers (dawn, shift workers, shifting different physical activities). It is okay when they think of switching as “crazy” because they have experienced that they can not make it on MDI. On the other hand it is the quality of control that should determine the tools used.
To come back to the weight gain that Maria has experienced: how was your total dosage of basal in the pump in comparison to your current shots (Lantus, Levemir) per day?
Well, another thing to keep in mind is that taking insulin regularly can affect the absorption of your thyroid medication. PWD who use insulin should have their TSH levels regularly monitored for this so that they are getting the right dosage, due to this absorption. Particularly, if a continuous amount of insulin, like the pump, is used. When the body doesn’t absorb the proper amount of thyroid hormone, it can still present symptoms of Hypothyroidism, including weight gain. When the Thyroid is receiving the adequate amount of hormone, metabolism will speed up, and thus, you will get the best amount of energy out of food (ie, glucose). So yes, your thyroid medication can raise blood sugar some. Probably another good reason why limiting carbohydrates is so ideal for many of us, as it cuts down the need for more insulin.
Welcome to TuDiabetes, John.
If pumping is a gold standard with shiny diamonds on top depends on many factors. I respect your standpoint but I dislike to be lectured about pumping. Furthermore I dislike the claim that intensive BG control is never achievable on MDI. Please remember that you are taking your experience and are projecting yours on others. With more than 12000 members in this forum you will see that there are many shades of gray here.
Everyone is different, the pump may not be a “gold standard” for some of us for many reasons and I have been in excellent control for over 33 years using MDI. I am considering trying a pump this year but won’t be devastated if it doesn’t work for me. If you’re more comfortable and in better control on shots then don’t worry about it. Good luck!
! also take exception to the Gold Standard statement.
My A1c is 5.2 on MDI. My weight is stable. I don’t use large doses of insulin. I’ve never had a site failure, set problems, an infection or a mechanical problem with syringes (with 1/2 unit markings).
Whatever works for us as individuals, works. I’m happy for anyone who achieves success regardless of the method.
Synthroid is also known to cause insulin resistance… my insulin needs went up by HALF when my Synthroid dose was increased last summer. I have gained and NOT lost weight as a result… nothing about my diet or activity level (which are both fine, I should add) has changed… it’s almost like a catch-22 thing.
If I had to decide today I would go back to shots. I started 6 weeks ago on the OmniPod and my sites don’t look pretty. I am not sure that my body can withstand this kind of abuse for a long time. I was on shots for 36 years and there was never a worry about injection sites. My control with the OmniPod is marginally better. I will give the OmniPod a year just in case that I am a slow learner.
Thanks for starting a discussion that always generates delicious controversy.
This has been useful. Thank you for the replies.
Agreed with Holger.
Some of us CAN’T be on the pump. And some of us have gone through malfunctions with the pump which scared the ■■■■ out of us enough to switch back to MDI. (Too many clogged tubes and “No Deliveries” experienced that took me into Dka within HOURS- just NOT for me)
I approve the pump for teaching me how to better understand my body and its reactions to food, but I switched back to MDI on my own accord 3 years ago. I was also experiencing weight gain on the pump, but that was due to my insulin resistance to short acting Humalog (including other bolus insulins). Switching back to MDI allowed me to not consume as much “bolus” insulin and take my “basal” Levemir. I am in 2% better control on MDI (though I’m still working)
I tried pumping for 2.5 years. I was very strict- as I am now. It just didn’t work for me.
MDI is my best option.
I had a ton of infections too. Even now, 3 years off the pump, and I still have bumps and scars on my stomach where my sites were. I was only a pumper for 2.5 years.